Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Intermittent tinnitus, slight hearing loss at high frequencies, taken effexor. Cause and treatment?

User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 2001
Answered : 502 Questions
Question
I am writing you about my case of tinnitus which may be an unusual one. I know that tinnitus is incurable and often difficult to trace to a specific cause. However, my “hissing” tinnitus is not continuous. Basically, it bothers me about two days out of three. I can actually tell you when I’ll have a day off from my tinnitus—on every third day! Sometimes, I’ll have only one day with tinnitus and one day without, but hardly ever two days off in a row.
This distinct pattern tells me that the cause is not present all the time—it is not caused by some permanent deficiency or damage. Something changes in my body after a day with no tinnitus and I begin to hear this hissing sound for the next two days.
I’ve been to an ENT and all they found was that I had slight hearing loss at high frequencies. They had no suggestions for my tinnitus except that I might want to schedule an appointment with a neurologist.
It would seem to me that my brain waves or whatever could be analyzed on a day when I don’t have tinnitus and then the same test could be run the next day when I do have tinnitus. I would hope that medical science is advanced enough to tell what the difference is and therefore the cause of the tinnitus. Medicine could then be prescribed to make my condition identical on all days.
I’m 49 years old and have had tinnitus for 2 years with no apparent cause. I first noticed it a few days after I discontinued the use of Effexor XR for job anxiety. I then went back on Effexor to try to get rid of the tinnitus with no success.
If my body is capable of no tinnitus on some days, I see no reason why it can’t be capable of it on all days. Am I wasting my time trying to get to the bottom of this or can you think of a strategy that will solve this mystery?
Posted Fri, 4 May 2012 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Shiva Kumar R 12 hours later
Hello and Thanks for the query.

Regarding Tinnitus (abnormal ear noise), it can arise in any of the four sections of the ear: the outer ear, the middle ear, the inner ear, and the brain. The presence of hearing loss suggest it to be a problem in the middle or the inner ear. Very rarely brain problems like aneurysm or tumors can cause tinnitus, but usually one sided. So I feel that the problem in you is in the inner ear as ENT doctors could have found problem in the outer and middle ear.

Regarding the occurrence of tinnitus, it can be continuous or intermittent. It is important to realize that the hearing system is one of the most delicate and sensitive mechanisms in the body. It is sensitive, to some degree, by anything that affects the overall health of the individual (both physical and psychological). Probably this may be the reason for intermittent nature of tinnitus. other than this I do not have any scientific reason to explain.

You can consult your neurologist to look for causes of tinnitus from the brain. Try to stop worrying about the tinnitus. Often, the more you worry and concentrate on the noise, the louder it will become. Get adequate rest and avoid fatigue.

I thank you again for the query and hope you find this reply to be helpful and informative. If you have any additional concerns I would be happy to address them. Take care. Bye
Above answer was peer-reviewed by
 
Follow-up: Intermittent tinnitus, slight hearing loss at high frequencies, taken effexor. Cause and treatment? 7 hours later
I understand what you're saying about the many daily changes in one's body causing the tinnitus to be intermittent. But this would make it "randomly" intermittent. Mine is more of a "scheduled" intermittent. If I have tinnitus on Monday and Tuesday, I will not have it on Wednesday. If I don't have it on Wednesday, it will be back on Thursday.

Wouldn't this specific pattern help in determining a cause?
 
 
Answered by Dr. Shiva Kumar R 15 hours later
Thanks for getting back to me.

To be XXXXXXX with you I am not aware of such scheduled intermittent nystagmus occurence so far. So I don't have any scientific explaination for your query. I am sorry you are dealing with this frustrating concern. At this point I am not aware of any condition which can cause problem like yours.

I thank you again for the query and hope you find this reply to be helpful and informative. If you have any additional concerns I would be happy to address them.

Take care. Bye
Above answer was peer-reviewed by
 
Follow-up: Intermittent tinnitus, slight hearing loss at high frequencies, taken effexor. Cause and treatment? 40 hours later
What's your opinion of LIPOFLAVONOID PLUS CAPLETS that are available on XXXXXXX com? These are supposed to promote inner ear health/circulation and may decrease tinnitus. The reviews look somewhat promising. Any opinion at all?
 
 
Answered by Dr. Shiva Kumar R 8 hours later
Hi,
Thanks for getting back to me.

I have no hands on experience in using this medicine in my patients.

But if this is known to increase the inner ear circulation it may benefit you for the tinnitus.

If the reviews look good you can try as there are no known side effects with the use of this.

So no harm in trying such kind of medicines.

wishing you good health.
Take care. Bye
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor